EconPapers    
Economics at your fingertips  
 

Testing for common breaks in a multiple equations system

Tatsushi Oka and Pierre Perron ()

Journal of Econometrics, 2018, vol. 204, issue 1, 66-85

Abstract: The issue addressed in this paper is that of testing for common breaks across or within equations of a multivariate system. Our framework is very general and allows integrated regressors and trends as well as stationary regressors. The null hypothesis is that breaks in different parameters occur at common locations and are separated by some positive fraction of the sample size unless they occur across different equations. Under the alternative hypothesis, the break dates across parameters are not the same and also need not be separated by a positive fraction of the sample size whether within or across equations. The test considered is the quasi-likelihood ratio test assuming normal errors, though as usual the limit distribution of the test remains valid with non-normal errors. Of independent interest, we provide results about the rate of convergence of the estimates when searching over all possible partitions subject only to the requirement that each regime contains at least as many observations as some positive fraction of the sample size, allowing break dates not separated by a positive fraction of the sample size across equations. Simulations show that the test has good finite sample properties. We also provide an application to issues related to level shifts and persistence for various measures of inflation to illustrate its usefulness.

Keywords: Change-point; Segmented regressions; Break dates; Hypothesis testing; Multiple equations systems (search for similar items in EconPapers)
JEL-codes: C32 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407618300071
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Testing for Common Breaks in a Multiple Equations System (2018) Downloads
Working Paper: Testing for common breaks in a multiple equations system (2018) Downloads
Working Paper: Testing for Common Breaks in a Multiple Equations System (2011)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:204:y:2018:i:1:p:66-85

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-08
Handle: RePEc:eee:econom:v:204:y:2018:i:1:p:66-85